Alert archive / Georgia / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 138, NWS Tallahassee, FL

November 1, 1997Lee County, Worth County, Georgia

NWS Tallahassee, FL issued this severe thunderstorm warning at Nov 1, 1997, 4:12 PM EST for Lee County, Worth County, Georgia. It was in force for 48 min. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Nov 1, 1997, 4:12 PM EST (21:12 UTC)
Expired
Nov 1, 1997, 5:00 PM EST
In force
48 min
Issued by
NWS Tallahassee, FL
Area
Whole counties

Counties Lee County, GA, Worth County, GA

What was reported inside it

TimeReportWhereRemark
Nov 1, 4:55 PM ESTHail 0.75Doles, GADime size hail in Doles.
Nov 1, 5:06 PM ESTHail 2.75Doles, GAGolfball to baseball size hail covering the ground along Georgia Highway 33 five miles northeast of Doles.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Tallahassee Rgnl, FL (KTLH), launched 12:00Z, 9.2 hours before the alert went out and 144 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tallahassee Rgnl, FL at 12:00Z on 1997-11-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 8 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tallahassee Rgnl, FL at 12:00Z on 1997-11-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 87 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
8 J/kg
Mixed-layer CIN
-321 J/kg
Mixed-layer LCL
701 m above ground
0-6 km bulk shear
58 kt
0-1 km storm-relative helicity
87 m²/s²
0-3 km storm-relative helicity
114 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KTLH 012112 RRA
SVRTLH
GAC177-321-012200-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TALLAHASSEE FL
412 PM EST SAT NOV 1 1997

THE NATIONAL WEATHER SERVICE IN TALLAHASSEE FL HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 500 PM EST
FOR PEOPLE IN THE FOLLOWING LOCATIONS...

IN SOUTHWESTERN GEORGIA

   ...SOUTHERN LEE COUNTY
   ...NORTHERN WORTH COUNTY
 
AT 409 PM EST...A SEVERE THUNDERSTORM WAS INDICATED BY TALLAHASSEE
DOPPLER RADAR AND SPOTTER REPORTS MOVING NORTHEAST AT 35 MPH.

SOME LOCATIONS IN THE PATH OF THIS STORM ARE...
PALMYRA                   BY 421 PM EST
OAKFIELD                  BY 431 PM EST
DOLES                     BY 434 PM EST
 
SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MPH...
DESTRUCTIVE HAIL... DEADLY LIGHTNING... AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF
YOUR HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DONT
DRIVE INTO AREAS WHERE WATER COVERS THE ROAD.

A TORNADO WATCH IS IN EFFECT FOR THE WARNED AREA. THUNDERSTORMS
PRODUCE TORNADOES WITH LITTLE OR NO WARNING.
&

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Nov 1, 10:55 AM EST, 5 hours 17 minutes earlier.

Area forecast discussion, Nov 1, 10:55 AM EST, 5 hours 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TALLAHASSEE FL
1048 AM EST SAT NOV 1 1997

CRNT ZONE FCSTS STILL LOOK PRETTY GOOD...BUT MAY UPDATE BIG BEND
ZONES TO MENTION THAT MAIN THREAT WILL BE DRG LATE AFTN HRS. WILL
ALSO UPDATE HAZARDOUS WX OUTLOOK TO MAKE SOME ADJUSTMENT SINCE SPC
HAS MODIFIED PREVIOUS OUTLOOK TO INCLUDE MDT RISK FOR ALL OF MY
CWA.

MOLLERE

In the hours before

Special weather statement, Nov 1, 11:20 AM EST, 4 hours 52 minutes before
ALZ065>069-FLZ007>019-026>029-034-GAZ121>131-142>148-155>161-011900-

HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE TALLAHASSEE FL
1120 AM EST SAT NOV 1 1997

THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
EVENING ACROSS EXTREME SOUTHEAST ALABAMA...SOUTHWEST AND SOUTH CENTRAL
GEORGIA...THE FLORIDA PANHANDLE...AND BIG BEND.

PLENTY OF SUNSHINE ACROSS MOST OF THE AREA THIS MORNING WILL ALLOW
TEMPERATURES TO RISE INTO THE UPPER 70S TO LOWER 80S DURING THE EARLY
AFTERNOON. AS A RESULT...THE ATMOSPHERE WILL BECOME INCREASINGLY
UNSTABLE IN ADVANCE OF A COLD FRONT RAPIDLY APPROACHING FROM THE LOWER
MISSISSIPPI VALLEY DURING THE EARLY AFTERNOON. IN ADDITION...WIND
SHEAR WILL ALSO INCREASE ACROSS THE REGION.

THIS COMBINATION OF INSTABILITY AND WIND SHEAR WILL ALLOW SOME
THUNDERSTORMS TO BECOME SEVERE ACROSS THE REGION...DURING THE MID
AFTERNOON OVER THE PANHANDLE AND SOUTHEAST ALABAMA AND EXTENDING
THROUGH THE EARLY EVENING OVER SOUTH CENTRAL GEORGIA AND THE
EASTERN PART OF THE FLORIDA BIG BEND. THE PRIMARY THREATS WILL BE
DAMAGING WINDS AND LARGE HAIL. HOWEVER...A FEW TORNADOES ARE
POSSIBLE ACROSS SOUTHEAST ALABAMA....SOUTHWEST AND SOUTH CENTRAL
GEORGIA...THE FLORIDA PANHANDLE AND BIG BEND...WHERE INSTABILITY WILL
BE GREATEST DURING THE MID TO LATE AFTERNOON HOURS.

THE THREAT FOR SEVERE WEATHER SHOULD END BY MID TO LATE EVENING AS
THE COLD FRONT MOVES ACROSS THE REGION.

STORMZ SPOTTERS SHOULD BE PREPARED FOR ACTIVATION THIS AFTERNOON SINCE
SEVERE WEATHER WATCHES WILL LIKELY BE ISSUED ACROSS PORTIONS OF THE
REGION.

The office that day

Everything else NWS Tallahassee, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 1, 5:06 PM ESTSevere Thunderstorm WarningTAETurner, Worth34 min
Nov 1, 5:49 PM ESTSevere Thunderstorm WarningTAEGrady61 min

Nearby

Severe Thunderstorm Warnings in Georgia, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.